Flash Flood, Sussex
- When
- August 1, 1:10 PM EST to 4:00 PM EST
- Where
- Sussex County, South Portion
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Thunderstorms with very heavy rain caused poor drainage flooding, flooding of fields onto roadways and flooding of some of the streams in southern Sussex County. Coastal locations also reported flooding in Bethany Beach and Dewey Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with very heavy rain caused poor drainage flooding, flooding of fields onto roadways and flooding of some of the streams in southern Sussex County. Coastal locations also reported flooding in Bethany Beach and Dewey Beach. A few roads were closed across the southern part of the county. Doppler Radar storm total estimates exceeded two inches across the southern part of the county from Bethel east through Millsboro and the Indian River Inlet. Storm total estimates reached as high as 5 inches across southern parts of Gumboro Hundred and around Selbyville and adjacent locations in Baltimore Hundred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 10:30 AM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1130 AM EDT SUN AUG 1 2004 THE MESO LOW THAT DEVELOPED EARLY THIS MORNING LOOKED TO BE ABOUT 20 MILES OFF OF MANASQUAN INLET AT 1100 AM. THAT FEATURE WILL CONTINUE TO MOVE OUT TO SEA. LATE THIS MORNING THERE WAS STILL SOME FAIRLY GOOD PRECIP COVERAGE OVER EXTREME SOUTHERN NEW JERSEY AND OVER MUCH OF THE UPPER DELMARVA (BELOW THE CANAL) IN THE WAKE OF THE MESO LOW. THAT SHOULD CONTINUE TO BE THE CASE INTO EARLY AFTERNOON. MEANWHILE, ANY SHOWER OR TSTM ACTIVITY IN THE REMAINDER OF OUR FORECAST AREA SHOULD BE SCATTERED THIS AFTERNOON SO WEVE LOWERED THE POPS A BIT. WITH THE RAINFALL AND THE CLOUD COVER, WEVE ALSO LOWERED TEMPS FOR THIS AFTERNOON. THE UPDATED FORECASTS, TABLES AND GRAPHICS HAVE ALREADY BEEN ISSUED. - IOVINO && .400 AM DISCUSSION... .SYNOPSIS... HIGH PRESSURE OFF THE EAST COAST WILL SLOWLY GIVING WAY TO AN ADVANCING COLD FRONT OVER THE NEXT 24 HOURS OR SO. WITH WARM AND HUMID CONDITIONS AHEAD OF THE WEAKENING COLD FRONT, SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY, WITH THE BEST CHANCE FOR INCREASED COVERAGE ON SUNDAY AFTERNOON. THE FRONT IS ANTICIPATED TO DISSIPATE SUNDAY NIGHT INTO MONDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. A TROPICAL DISTURBANCE OFF THE SOUTHEAST COAST OF THE UNITED STATES WILL SLOWLY WORKS IT WAY NORTHWESTWARD, AND SOME OF THAT MOISTURE MAY GET DRAWN INTO OUR AREA SUNDAY INTO MONDAY. HOWEVER AT THIS TIME, THE BULK OF THAT MOISTURE LOOKS TO REMAIN SOUTH AND EAST OF OUR REGION. NEXT WEEK LOOKS TO BE GENERALLY DOMINATED BY A NORTHWEST FLOW ALOFT REGIME WITH A WEAK COLD FRONT OR TWO MOVING THROUGH EARLY NEXT WEEK. && .SHORT TERM (TONIGHT THROUGH MONDAY)... SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AS A WEAK SFC BOUNDARY DRIFTS SLOWLY TO THE EAST. WITH LIGHT WINDS ALOFT...PW AOA 2 INCHES THESE SHOWERS WILL BE SLOW MOVERS AND MAY DROP SEVERAL INCHES OF RAIN IN A SHORT TIME. THE BOUNDARY WILL SLOWLY MOVE OUT TO SEA AND DISSIPATE. DIMINISHING CHANCES OF PRECIP ON MON. && .PREVIOUS LONG TERM...(TUESDAY THROUGH SATURDAY)... MODEL OVERVIEW MODIFIED FROM HPC, HPC PREFERENCE IS THE ETA/CANADIAN SOLUTION AS A DECENT SURFACE LOW/500 VORT MAX OVER THE GULF STREAM AND OFF THE NORTH CAROLINA COAST TUESDAY. THE ECMWF AND UKMET HINT TOWARDS SOMETHING WHILE THE 00Z GFS OFFERS A SHEARED OUT VORTICITY AXIS. MEANWHILE TO THE NORTH ACROSS THE MIDDLE ATLANTIC REGION, WHATEVER IS LEFT OF THE FRONTAL AXIS MAY INTERACT WITH THE SURFACE LOW TUESDAY INTO WEDNESDAY. THE CANADIAN MODEL DEEPENS THE SURFACE LOW/VORT MAX TO THE EXTREME AND EVENTUALLY MOVES THE ENTIRE SYSTEM INTO MAINE/NOVA SCOTIA BY THURSDAY. THE ECMWF/UKMET OFFER THE SLIGHTLY DEEPER SURFACE WAVE/LOW TO MOVE DOWNSTREAM ALONG THE EDGE OF THE 500 MB SUBTROPICAL HIGH/UPPER-LEVEL RIDGE AXIS. THE 00Z GFS SORT OF SHOWS THIS BUT THE GFS OFFERS A MAJOR PROBLEM OVER THE OHIO VALLEY AT THIS POINT, THAT BASICALLY AFFECTS TUESDAY THROUGH SATURDAY. WHILE MOST OF THE OTHER MODELS FROM THE ECMWF TO THE UKMET TO THE NCEP ENSEMBLE MEAN SUGGEST A COLD FRONT SWEEPING THROUGH THE NORTHEAST AND A STRONG SURFACE HIGH BUILDING IN ACROSS THE GREAT LAKES/NORTHEAST, THE GFS OFFERS A CONVECTIVE VORT THAT BECOMES A MAJOR MASS FIELD SHORTWAVE TROUGH AND A SURFACE LOW THAT TRACKS FROM THE OHIO VALLEY TO THE ST. LAWRENCE RIVER VALLEY, AND DEEPENS ALONG THE WAY (FROM A 1000 MB LOW TO A 994 MB LOW). IF THIS WAS WINTER AND NOT THE END OF JULY, THE 00Z GFS WOULD POSSIBLY BE BELIEVABLE WITH A VORT INTENSIFYING ALONG THE NORTHWESTERLY FLOW ALOFT BUT IT IS NOT AND IS RULED AS AN EXTREME OUTLIER ATTM. AS A RESULT, HPC GENERALLY FOLLOWED THE 12Z/30 ECMWF THROUGH FRIDAY AND THE 00Z/31 NCEP ENSEMBLE MEAN FOR SATURDAY. WE BASICALLY FOLLOWED THIS AS WELL. WITH THAT SAID, NOT MUCH CHANGE WAS MADE TO THE LONG TERM AS CONFIDENCE IS NOT ALL THAT HIGH GIVEN MODEL DIFFERENCES NOTED ABOVE. COLD FRONT EASES THROUGH TUESDAY, THEREFORE WE WILL MAINTAIN SLIGHT CHC POPS. IF THIS FEATURE WINDS UP LOOKING MORE POTENT, THEN POPS WILL NEED TO BE INCREASED. HIGH PRESSURE BUILDS INTO THE GREAT LAKES WEDNESDAY INTO THURSDAY AS THE FRONTAL BOUNDARY IS PUSHED WELL TO OUR SOUTH. AS MENTIONED ABOVE, THE GFS IS AN OUTLIER ON THURSDAY, THEREFORE WE WILL ONLY GO WITH A SLIGHT CHC POP IN THE AFTERNOON ACROSS THE SOUTHERN ZONES. OVERALL, HIGH PRESSURE ANTICIPATED TO DOMINATE FOR MOST OF THE LONG TERM. HOPEFULLY THIS WILL OCCUR AS WE COULD USE A NICE STRETCH OF NICE WEATHER. ALTHOUGH THE MIDDLE AND END OF NEXT WEEK MAY FEATURE BELOW NORMAL TEMPERATURES AGAIN. && .MARINE... A BROAD SOUTHERLY FLOW AND THE BERMUDA HIGH SHOULD CONTINUE TO BE THE STORY THROUGH TODAY, THEN WELL START TO REACT TO TROPICAL DEPRESSION ONE FROM TONIGHT INTO TUE. SYSTEM IS NOT EXPECTED TO STRENGTHEN A LOT AND IS NOT EXPECTED TO TRACK TERRIBLY CLOSE TO US, SO WIND SPEEDS DO NOT LOOK ANYWHERE NEAR THREATENING. WE MAY BE STARTING A BIT EARLY WITH THE BACKING OF THE WINDS, BUT THAT CAN BE REVISITED BY SUBSEQUENT SHIFTS. HOWEVER, GIVEN THAT THE FORECAST TRACK OF THE SYSTEM DOESNT HAVE IT CLEARING HATTERAS UNTIL LATE IN THE DAY ON MONDAY, WELL BACK OFF A BIT ON THE TIMING OF THE SWELLS AND BRING THE SEAS UP TO 5 FEET ON THE OCEANFRONT FOR MONDAY INTO MONDAY NIGHT. && .AVIATION... WE THINK THE FAIRLY SOLID CLOUDINESS OVER THE NWRN HALF OF THE FA EARLY THIS MORNING WILL PROGRESS SLOWLY SE. IN THE NW, IT SHOULD KEEP THE VSBYS FROM TANKING EARLY IN THE TAF PD. IN THE SE, THE CLOUDS MAY MOVE OVER IN TIME TO DO SAME THERE, AND THE SFC FLOW THAT APPARENTLY WILL NOT GO COMPLETELY CALM MAY HELP IF THE CLOUDS DONT MOVE IN FAST ENOUGH. ON THE OTHER HAND, THAT WOULD MEAN SOME STRATUS AND SO TAFS HAVE SOME OF THAT FOR THE SERN SITES. MORE MAY HAVE TO BE ADDED. REGARDING THE CONVECTION, ETA SEEMS TO HAVE BEEN PROGGING THIS BETTER GIVEN ITS INSISTENCE A COUPLE OF RUNS AGO THAT THE ACTIVITY WOULDNT GO QUIETLY INTO THIS NIGHT. THAT SAID, WE EXPECT IT TO WEAKEN BUT NOT DISSIPATE COMPLETELY THROUGH THE BULK OF THE MORNING. IT SHOULD GENERATE SOME MVFR CIGS AND VSBYS ON ITS OWN, ESP FOR THE NWRN TAF SITES. AFTER THAT, THE AWIPS SOUNDINGS ARE SHOWING ENOUGH MIXING TO GO WITH VFR CONDITIONS FROM MID TO LATE MORNING ON. ETA REALLY ISNT ENTHUSIASTIC ABOUT AFTERNOON CONVECTION, BUT WE KEPT THE PROB30 IN CASE THE GFS ISNT JUST DOING ITS CONVECTIVE FEEDBACK DANCE. && .HYDROLOGY (TONIGHT THROUGH SUNDAY)... FIRST BAND OF RAIN CURRENTLY IN CECIL AND CHESTER COUNTIES THIS SHOULD WEAKEN BUT SECOND BAND NOW IN CENTRAL PA WILL TAKE OVER AND MOVE THRU. HEAVIEST RAINFALL SHOULD BE DURING THE NEXT 12 HOURS OR SO. RIVER FLOODING NOT EXPECTED BUT FLASH FLOODING OF SMALLER STREAMS AND CREEKS WILL NEED TO BE MONITORED CLOSELY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. MD...NONE. DE...NONE. MARINE...NONE. && SHORT TERM...ZEV LONG TERM...GORSE MARINE/AVIATION...NYY6538 HYDROLOGY...WN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 436 AM EDT SUN AUG 1 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-010835- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 436 AM EDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE IN SOME OF THE HEAVIER SHOWERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 820 AM EDT SUN AUG 1 2004 DEZ001-NJZ016>019-PAZ069>071-011330- BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ- 820 AM EDT SUN AUG 1 2004 ...STRONG THUNDERSTORMS IN THE LOWER DELAWARE VALLEY... AT 8:15 AM, STRONG THUNDERSTORMS CONTINUED TO AFFECT THE LOWER PART OF THE DELAWARE RIVER VALLEY. THEY WERE MOVING NORTHEAST AROUND 20 MPH AND THEY WILL CONTINUE TO AFFECT NEW CASTLE COUNTY, DELAWARE COUNTY, PHILADELPHIA COUNTY, LOWER BUCKS COUNTY, NORTHWESTERN BURLINGTON COUNTY, CAMDEN COUNTY, GLOUCESTER COUNTY AND SALEM COUNTY UNTIL AROUND 9:30 AM. THE THUNDERSTORMS ARE ACCOMPANIED BY VERY HEAVY RAIN AND FREQUENT LIGHTNING. THERE MAY ALSO BE WIND GUSTS UP TO 40 MPH. IF YOU OBSERVE THREATENING WEATHER SEEK SHELTER AT ONCE. IOVINO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 917 AM EDT SUN AUG 1 2004 NJZ012>027-011500- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ- EASTERN MONMOUTH NJ-GLOUCESTER NJ-MERCER NJ-MIDDLESEX NJ- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SALEM NJ- SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ- 917 AM EDT SUN AUG 1 2004 ...STRONG THUNDERSTORMS IN CENTRAL AND SOUTHERN NEW JERSEY... AT 9:15 AM, STRONG THUNDERSTORMS WERE MOVING ACROSS CENTRAL AND SOUTHERN NEW JERSEY. THE STORMS WERE MOVING NORTHEAST AROUND 20 MPH AND THEY WILL CONTINUE TO AFFECT THE REGION UNTIL AROUND 11:00 AM. THE THUNDERSTORMS ARE ACCOMPANIED BY VERY HEAVY RAIN AND FREQUENT LIGHTNING. RAINFALL AMOUNTS OF TWO OR THREE INCHES HAVE BEEN COMMON THIS MORNING. THERE MAY ALSO BE WIND GUSTS UP TO 40 MPH. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. IOVINO
DEZ002>004-MDZ012-015-019-020-NJZ021>027-011700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1041 AM EDT SUN AUG 1 2004 ...STRONG THUNDERSTORMS TO CONTINUE FOR THE REST OF THE MORNING IN SOUTHEAST NEW JERSEY AND THE DELMARVA... AT 1030 AM, BANDS OF STRONG THUNDERSTORMS WERE MOVING ACROSS THE DELMARVA AND SOUTHEASTERN NEW JERSEY. THE STORMS WERE MOVING NORTHEAST AROUND 20 MPH AND THEY WILL CONTINUE TO AFFECT THE REGION THE REST OF THIS MORNING AND POSSIBLY INTO EARLY THIS AFTERNOON ACROSS SOUTHEASTERN NEW JERSEY. THE THUNDERSTORMS ARE ACCOMPANIED BY VERY HEAVY RAIN AND FREQUENT LIGHTNING. RAINFALL AMOUNTS OF TWO OR THREE INCHES HAVE BEEN COMMON THIS MORNING. THERE MAY ALSO BE WIND GUSTS UP TO 40 MPH. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. DO NOT DRIVE THROUGH FLOODED ROADWAYS. IF MORE WIDESPREAD AND SERIOUS FLOODING OCCURS FLASH FLOOD WARNINGS MAY BE ISSUED FOR YOUR AREA. TFG
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421769.